Adaptive dynamics via Hamilton-Jacobi approach and entropy methods for a juvenile-adult model

José Antonio Carrillo, Sílvia Cuadrado, Benoît Perthame

Research output: Contribution to journalArticleResearchpeer-review

17 Citations (Scopus)


We consider a nonlinear system describing a juvenile-adult population undergoing small mutations. We analyze two aspects: from a mathematical point of view, we use an entropy method to prove that the population neither goes extinct nor blows-up; from an adaptive evolution point of view, we consider small mutations on a long time scale and study how a monomorphic or a dimorphic initial population evolves towards an Evolutionarily Stable State. Our method relies on an asymptotic analysis based on a constrained Hamilton-Jacobi equation. It allows to recover earlier predictions in Calsina and Cuadrado [À. Calsina, S. Cuadrado, Small mutation rate and evolutionarily stable strategies in infinite dimensional adaptive dynamics, J. Math. Biol. 48 (2004) 135; À. Calsina, S. Cuadrado, Stationary solutions of a selection mutation model: the pure mutation case, Math. Mod. Meth. Appl. Sci. 15(7) (2005) 1091.] that we also assert by direct numerical simulation. One of the interests here is to show that the Hamilton-Jacobi approach initiated in Diekmann et al. [O. Diekmann, P.-E. Jabin, S. Mischler, B. Perthame, The dynamics of adaptation: an illuminating example and a Hamilton-Jacobi approach, Theor. Popul. Biol. 67(4) (2005) 257.] extends to populations described by systems. © 2006 Elsevier Inc. All rights reserved.
Original languageEnglish
Pages (from-to)137-161
JournalMathematical Biosciences
Issue number1
Publication statusPublished - 1 Jan 2007


  • Adaptive dynamics
  • Constrained Hamilton-Jacobi equation
  • Selection-mutation process


Dive into the research topics of 'Adaptive dynamics via Hamilton-Jacobi approach and entropy methods for a juvenile-adult model'. Together they form a unique fingerprint.

Cite this